I have learned over the past 16 years what medications, beverage additives, and herbs tend to exacerbate my bipolar symptoms. Some of these through talking with doctors and others through trial and error, unfortunately. I share my experience hoping that others with bipolar, and their loved ones, can work with their doctors to discuss options when taking similar medications. So take this with a grain of salt. It is for informational purposes. Your body, or your loved one’s body, may react differently.
St. John’s Wort
My senior year of high school, I experienced a depressive episode. My mom talked with me and we discussed that I probably had depression. We weren’t sure of the severity yet. I started taking St. John’s Wart at the end of my senior year and through my freshman year at a junior college. My depression went away during that time, but I over-involved myself in college and activities. I stayed up late on weekends and was a bit louder than my reserved self. I worked a part-time job, attended my religious organization’s Institute and choir all while taking 16 credits fall semester, 21.5 college credits winter semester, and then 18.5 college credits the summer semester. I was hypomanic for a year, which was probably exacerbated by St. John’s Wort. I had small crashes where I quit my class and quit my job during the summer semester.
I stopped taking St. John’s Wart when I left for Brigham Young University and I fell into a depressive episode several months later. This time I sought for help only for my depression.
St. John’s Wort can cause mania and hypomania in bipolar patients. It is also not in normal dosages that can be relied on from company to company. St. John’s Wort is still a drug like any other pharmaceutical. If you have any mood symptoms, I would consult with a psychiatrist or a doctor and therapist combo.
At BYU, I related to the regular doctor that I was depressed and having suicidal ideation. The doctor prescribed an antidepressant and I went home to the APRN with that diagnosis. He kept prescribing an antidepressant. I felt happy with no complaints. My previous energy from a year ago returned. But the hypomania wouldn’t last forever.
I burned out serving a mission for the Church of Jesus Christ of Latter-day Saints. I felt the beginning when I was in a strict schedule at the Missionary Training Center, but the “mission field” in San Antonio felt more restrictive. I was tired in the morning and awake at night. I cycled through emotions quickly. I became suicidal the last two days. Then I went to the mission home. The mission psychiatry department asked if I wanted to stay or go home. I chose to go home.
My mission companion suggested I had bipolar. I considered that and talked it over with my mom and dad. My mom and I were really convinced as we looked at symptoms online. We then met with the APRN. He was convinced when I had displayed “psychobabble.” I talked hurriedly and had to make my point.
Antidepressants alone act similar to St. John’s Wort where they can cause mania or hypomania. Bipolar patients need a mood stabilizer in addition to an antidepressant to counteract this problem. Occasionally, a doctor will only have a bipolar person on an antidepressant if they are experiencing only depression and being closely monitored.
When I drink caffeinated soda or have dark chocolate and chocolate in the late afternoon or evening, it can keep me up at night. I feel restless and have racing thoughts for several hours. Some nights I am still wide awake late in the evening. I review what I ate: usually I had caffeine in some form. I especially forget about the effect of chocolate, especially dark chocolate. Basically, caffeine can cause a brief hypomanic episode in bipolar patients.
Caffeine comes in so many forms, sometimes it is hard to know if I had caffeine. For example, I found little treats when my family was briefly going to the food pantry that tasted like lemons. The gummy boasted it contained yerba mate. I was suspicious it might cause problems, but I tried it anyway. Well, I couldn’t fall asleep that night. I had racing thoughts. I searched for yerba mate online, and sure enough, it has lots of caffeine. It is the same mate that citizens in several South American countries drink. My husband saw many Uruguayans drink mate (with lots of sugar) on his LDS mission in Uruguay.
I have learned I need to look at labels carefully for caffeine. Sodas are especially tricky to know about. I avoid dark chocolate now because it has more caffeine than milk chocolate. Overall, I only consume caffeinated beverages early in the day, unless I need to stay awake driving.
Coffee and some teas contain caffeine, but I avoid those for religious and health reasons.
I was always congested as a child. When I had strep throat in seventh grade, my family doctor prescribed Claritin-D. We figured I had allergies. I took it in the morning and I could finally breathe. I had fewer colds and only had occasional sinus infections. After worse congestion during my third pregnancy, I started taking Mucinex-D. Six months after I delivered my baby, I had an allergy test: I was allergic to nothing. So they looked at my nose. I had large turbinates and a Haller cell, an extra sinus cavity. I had surgery and could breathe again without any decongestant. Occasionally, I still get sinus infections. During those times, I tried Mucinex-D and Sudafed. Sometimes I took them at night. And I couldn’t fall asleep for hours.
I discovered that pseudophedrine is a stimulant similar to caffeine. It can cause hypomania in bipolar patients. I have learned that I can only take it in the morning. I have switched to phenylephrine as a decongestant. It isn’t as effective, but it helps. Nasal irrigators or netty pots help the most.
I had a severe sinus infection and my ENT prescribed steroids to reduce the inflammation in my nasal cavities. I could breathe within hours. But I went into hypomanic episode. I wasn’t sure if it was related to the steroid, but I learned that it was.
A few years ago, I had another severe sinus infection, but my throat constricted to the point I struggled to breathe through my mouth. I went to my family doctor for relief. We debated over using a steroid because of the possibility of hypomania. I took the steroid for one or two days just so I could breathe. I felt so much relief, but I was wired until six in the morning. I stopped taking it the next day. I followed my doctor’s other advice to take 800 mg of ibuprofen. The ibuprofen reduced the inflammation so I could breathe better. But steroids are the most effective. If only there were no side effects.
Overall, I have learned that Mucinex, ibuprofen, phenylephrine, and nasal rinses combat my sinus infections without causing hypomania.
My relative with Multiple Sclerosis takes steroids and she has remained fairly stable. So there is a balance that people with bipolar can find between prescription steroids and bipolar medications.
Hormonal birth control
After my fourth baby, I bled for five months. I was baffled by this. I had an IUD placed when I was still bleeding. I figured it was just my period. The bleeding continued. My doctor prescribed a birth control pill in an effort to keep in the IUD. The bleeding lessened. However, I felt suicidal and depressed almost every day on it. I tried for two weeks, but it was too much. I believe we tried another form of birth control pill. I had an x-ray or ultrasound that showed no afterbirth remained in my uterus. Finally, my doctor referred me to a gynecologist. The gynecologist noted I had a thick endometrium. We settled on a D & C, which stopped the bleeding. The gynecologist suggested higher doses of hormonal birth control. I refused since a low dose already caused so much emotional havoc.
I had the birth control patch for the first nine months of our marriage. I figured that it didn’t affect my moods, but that other circumstances caused my problems. After all my bleeding, I wondered if the patch had exacerbated my symptoms.
I know that my body does better with only low levels of progesterone (like in Mirena). I am never going to use hormonal birth control again. I will stick with an IUD. However, my relative doesn’t have issues with her birth control, so who knows.
Different medications and substances can interfere with bipolar. I have learned through trial and error what works for me. Sometimes, I have had to find alternative ways to deal with frequent congestion, menstrual bleeding, and birth control. I am glad that my doctors have worked with me to resolve any mood disturbances. So much is observation. What works for one bipolar person may not work for another. But if any of my experiences help other people with bipolar, I am glad to share.